Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 37, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 20, 2005, 11:32 AM CDT for 4 counties in Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2005, 11:32 AM CDT (16:32 UTC)
- Expired
- Aug 20, 2005, 5:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 125 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 11:45 AM CDT | FLASH FLOOD | 3 Se Longton, KS | WATER WAS REPORTED OVER HIGHWAY 160 NEAR OAK VALLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 4.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2104 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 201634
FFWICT
KSC019-049-125-205-202230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1132 AM CDT SAT AUG 20 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
ELK COUNTY IN SOUTHEAST KANSAS.
MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
WILSON COUNTY IN SOUTHEAST KANSAS.
* UNTIL 530 PM CDT.
* AS OF 1130 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED
3 TO 6 INCHES OF RAIN HAS OCCURRED OVER MUCH OF THE WARNED AREA.
SO FAR THE HEAVIEST RAIN HAS OCCURRED IN A LINE FROM JUST WEST OF
HEODESHA TO OAK VALLEY TO ABOUT 10 MILES NORTH OF SEDAN.
ADDITIONAL HEAVY RAIN IS EXPECTED THROUGH THIS AFTERNOON.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ALTOONA...CHERRYVALE...ELK CITY...ELK FALLS...FREDONIA...
GRENOLA...HALE...HOWARD...LONGTON...MOLINE AND NEODESHA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA.
LAT...LON 3713 9651 3719 9554 3746 9552 3766 9592
3748 9650
$$
HOWERTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:04 AM CDT, 8 hours 28 minutes earlier.
Area forecast discussion, Aug 20, 3:04 AM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 304 AM CDT SAT AUG 20 2005 .DISCUSSION... CONVECTIVELY ENHANCED COLD FRONT HAS PUSHED TO NEAR THE KS/OK BORDER. ELEVATED THUNDERSTORMS ARE ONGOING GENERALLY ALONG AND NORTH OF THIS FEATURE, BEING AIDED BY A MODEST LOW-LEVEL JET FEEDING INTO THE RIGHT ENTRANCE REGION OF JET STREAK. DUE TO YESTERDAY EVENINGS THUNDERSTORM ACTIVITY, FRONT HAS PUSHED A BIT FURTHER SOUTH THAN PREVIOUSLY EXPECTED, THUS HAVE TRIMMED POPS BACK A BIT FOR TODAY. FRONT SHOULD BECOME MORE DIFFUSE TODAY AS IT MOVES SOUTH INTO OKLAHOMA, BUT 850-700MB BAROCLINIC ZONE AND RIGHT ENTRANCE REGION OF JET STREAK WILL REMAIN OVER THE AREA. FOR THIS REASON KEPT CHANCE POPS FOR SOUTHERN PORTIONS OF THE FORECAST AREA THROUGH TONIGHT. MAY SEE A FEW STRONG STORMS OVER FAR SOUTHERN COUNTIES THIS AFTERNOON, ESPECIALLY IF THEY SEE SOME SUN. PUSH OF MODIFIED CANADIAN AIR WILL ARRIVE BY SUNDAY, AS POLAR HIGH PRESSURE NOSES SOUTH ACROSS THE PLAINS, ALLOWING FOR TEMPERATURES AND DEWPOINTS TO FALL A FEW DEGREES FROM SATURDAY. REMOVED POPS FOR SUNDAY, AS ANY ACTIVITY SHOULD REMAIN ACROSS OKLAHOMA AND WESTERN KANSAS WHERE BEST LOW-LEVEL CONVERGENCE WILL BE. ETA IS A BIT MORE AGGRESSIVE (FARTHER SOUTH) WITH POLAR HIGH, WHICH WOULD RESULT IN SLIGHTLY COOLER TEMPERATURES ACROSS THE PLAINS. HOWEVER, THE ETA IS NOT SUPPORTED BY THE GFS, UKMET OR ECMWF. CONSEQUENTLY, WARMED SUNDAY THROUGH TUESDAY TEMPERATURES A FEW DEGREES FROM PREVIOUS FORECAST, BUT SHOULD REMAIN IN THE 80S MOST AREAS. TRICKY POP/WX FORECAST SUNDAY AND MONDAY, DUE TO THE POSSIBLE PRESENCE OF WEAK SHORTWAVE ENERGY RIDING OVER THE FORECAST AREA, CURRENTLY LOCATED OVER THE GREAT BASIN. LOW-LEVEL MOISTURE WILL ALSO BE RETURNING NORTHWARD, AIDING IN LIFT/INSTABILITY. SHORTWAVE ENERGY IS PRETTY DIFFUSE AND NOT SUPPORTED BY ALL THE MODELS, AND LOW-LEVEL JET APPEARS WEAK, SO ONLY MENTIONED SLIGHT CHANCE POPS OVER THE AREA FOR SUNDAY NIGHT. PERIOD WILL NEED TO BE WATCHED THOUGH. HEAT AND HUMIDITY SHOULD RETURN BY WEDNESDAY, AS DEEP SOUTHERLY FLOW COMMENCES IN RESPONSE TO LONG WAVE TROUGHING OVER THE WESTERN CONUS. WITH LATEST RUNS OF GFS AND ECMWF, APPEARS COLD FRONT MAY NOT APPROACH THE FORECAST AREA UNTIL LATE NEXT WEEK OR EVEN THE WEEKEND, EFFECTIVELY LEAVING THE FORECAST AREA HOT/HUMID AND BREEZY. HOWEVER, WILL WAIT FOR BETTER RUN-TO-RUN CONSISTENCY TO MAKE MAJOR CHANGES TO THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 90 68 89 65 / 30 30 10 20 HUTCHINSON 88 66 88 65 / 30 20 10 20 NEWTON 89 66 88 64 / 30 20 10 20 ELDORADO 89 67 88 64 / 40 20 10 20 WINFIELD-KWLD 91 69 89 66 / 40 30 10 20 RUSSELL 86 64 88 64 / 20 20 10 20 GREAT BEND 87 65 88 64 / 20 20 10 20 SALINA 86 64 88 63 / 20 20 10 10 MCPHERSON 88 65 88 64 / 30 20 10 20 COFFEYVILLE 91 69 89 65 / 50 30 10 20 CHANUTE 90 68 88 64 / 50 20 10 20 IOLA 90 67 88 63 / 40 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && KETCHAM/KLEINSASSER
Hazardous weather outlook, Aug 20, 5:36 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 536 AM CDT SAT AUG 20 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 536 AM CDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED, A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS, ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE SUNDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE BY LATE WEEK. IT REMAINS TOO EARLY TO SPECULATE ON THE TYPE AND MAGNITUDE OF ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KLEINSASSER
In the hours before
Special weather statement, Aug 20, 6:35 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 635 AM CDT SAT AUG 20 2005 KSZ094-095-201215- ELK-WILSON- 635 AM CDT SAT AUG 20 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK AND WILSON COUNTIES... AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LONGTON...OR 12 MILES NORTH OF SEDAN...AND MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. KETCHAM
Local storm report, Aug 20, 7:12 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 AM CDT SAT AUG 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG GALVA 38.38N 97.54W
08/19/2005 MCPHERSON KS TRAINED SPOTTER
5 IN TREE LIMBS DOWN. 50-60 MPH WINDS ESTIMATED.
&&
BDKNearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.